Oklahoma, 2004Tornadoes and Damaging Wind in Oklahoma, May 29 to 30, 2004
May 29 to 30, 2004 · NWS TSA · 7 events in 4 counties and zones
6 tornado, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $571,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 29, 8:05 PM CST, 2 hours 13 minutes earlier.
Area forecast discussion, May 29, 8:05 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
905 PM CDT SAT MAY 29 2004
LOOKS LIKE THE FOCAL POINT OF THE ACTIVITY FOR THE REMAINDER OF THE
NIGHT WILL BE NORTHEAST OKLAHOMA AS STORM BY OKC MOVES THIS WAY.
COULD SEE ADDITIONAL DEVELOPMENT AS WELL WITH THE LOW LEVEL JET
KICKING UP. HAVE BEST POPS AND SEVERE WORDING IN NORTHEAST OKLAHOMA
AND LESSER CHANCES AND LESS BEEFY WORDING IN NORTHWEST ARKANSAS AND
SOUTHEAST OKLAHOMA.
UPDATED THE ZONES A MINUTE AGO TO REFLECT CURRENT THINKING. WILL
NEED TO UPDATE AT LEAST THE HEADLINES IN ANOTHER HOUR AS THE WATCH
SITUATION GETS RESOLVED.
.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
ABBAS
Hazardous weather outlook, May 29, 6:12 PM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TULSA OK
712 PM CDT SAT MAY 29 2004
ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT SAT MAY 29 2004
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT...
...SEVERE THUNDERSTORMS LIKELY LATE THIS EVENING AND OVERNIGHT...
STRONG TO SEVERE THUNDERSTORMS DEVELOPED LATE THIS AFTERNOON ALONG
THE DRY LINE OVER WESTERN OKLAHOMA. THESE THUNDERSTORMS WILL
CONTINUE TO MOVE TO THE NORTHEAST AT ABOUT 30 MPH. AT THEIR PRESENT
MOVEMENT...THESE STORMS WILL REACH PAWNEE...OSAGE...OR CREEK
COUNTIES AFTER 9 PM.
THE AIRMASS AHEAD OF THESE STORMS IS EXPECTED TO BECOME MORE
STABLE...WITH CAPE VALUES DROPPING FROM AROUND 4000 TO AROUND 2000
AT MIDNIGHT. HOWEVER...MODELS INDICATE ADDITIONAL THUNDERSTORMS
SHOULD DEVELOP OVER EASTERN OKLAHOMA BEFORE MIDNIGHT. WIND FIELDS
AND INSTABILITY AT THAT TIME WILL STILL BE SUFFICIENT FOR SOME
STORMS TO BECOME SEVERE...WITH SUPERCELLS POSSIBLE.
LARGE HAIL...DAMAGING WINDS WILL BE THE MAIN THREAT...BUT TORNADOES
ARE STILL A POSSIBILITY. SEVERE WEATHER WILL BE POSSIBLE OVER ALL OF
EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS WELL INTO
THE NIGHT.
WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.
SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED BY LATE AFTERNOON OR
EARLY EVENING. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
CONTINUE TO CLOSELY MONITOR THE LATEST INFORMATION ON THIS DANGEROUS
SITUATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A CHANCE FOR SEVERE THUNDERSTORMS WILL CONTINUE INTO SUNDAY AHEAD OF
THE COLD FRONT AS IT MOVES TO THE SOUTHEAST ACROSS THE AREA. THE
GREATEST THREAT WILL STRETCH FROM SOUTHEAST OKLAHOMA INTO NORTHWEST
ARKANSAS. THE FRONT IS EXPECTED TO EVENTUALLY STALL IN THE VICINITY
OF THE RED RIVER VALLEY WHICH WILL KEEP A CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST FOR MOST ANY DAY THROUGH THE UPCOMING
WEEK.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION
In the hours before
Special weather statement, May 29, 8:45 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
945 PM CDT SAT MAY 29 2004
OKZ054>068-070-071-300900-
CHEROKEE OK-CRAIG OK-CREEK OK-DELAWARE OK-MAYES OK-MCINTOSH OK-
MUSKOGEE OK-NOWATA OK-OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-
PAWNEE OK-ROGERS OK-TULSA OK-WAGONER OK-WASHINGTON OK-
945 PM CDT SAT MAY 29 2004
TORNADO WATCH NUMBER 328 IS IN EFFECT UNTIL 400 AM CDT. THE WATCH
COVERS NEARLY ALL OF NORTHEAST OKLAHOMA. IN PARTICULAR IT WILL GIVE
LEAD TIME FOR A SUPERCELL HEADED OUT OF CENTRAL OKLAHOMA. ADDITIONAL
STORMS MAY FORM AS THE LOW LEVEL JET STRENGTHENS OVERNIGHT.
COUNTIES INCLUDED IN THE WATCH ARE...
CHEROKEE...MUSKOGEE...OKFUSKEE...CRAIG...NOWATA...PAWNEE...WASHINGTON
...CREEK...OKMULGEE...ROGERS...DELAWARE...OSAGE...TULSA...MAYES...
OTTAWA...WAGONER...MCINTOSH.
Special weather statement, May 29, 9:19 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1019 PM CDT SAT MAY 29 2004
OKZ064-300345-
CREEK OK-
1019 PM CDT SAT MAY 29 2004
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1045 PM CDT
FOR THE FOLLOWING COUNTY:
IN NORTHEAST OKLAHOMA
CREEK
AT 1016 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 25
MILES WEST OF SHAMROCK...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...DEPEW...SHAMROCK AND
DRUMRIGHT. THIS STORM HAS A HISTORY OF PRODUCING TORNADOES AND
LARGE HAIL...AND WILL BEGIN AFFECTING THE WESTERN PORTION OF CREEK
COUNTY AROUND 11 PM. A WARNING WILL LIKELY BE ISSUED FOR CREEK
COUNTY FOR THIS STORM...BEFORE 11 PM.Tornado, Creek
- When
- May 29, 10:18 PM CST to 10:33 PM CST
- Where
- Creek County, 6 mi WNW of Depew
- Rating
- F3
- Path length
- 7.5 mi
- Path width
- 700 yd
- Property damage
- $350,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.833, -96.600
A tornado moved from the west northwest of Depew to the north northeast of Depew. At its strongest it produced F3 damage. The F3 rating was based on a 20 foot section of a concrete anchored iron pipe cattle gate being removed from the ground and displaced 30 feet. The gate was anchored by 3 posts. All of the posts were set in 24 inches of concrete. Another tornado formed near and just after this tornado dissipated. The two tornadoes formed a nearly continuous damage path. The damage produced by the two tornadoes in western Creek County included 5 mobile homes destroyed, 2 houses destroyed, and 4 houses with significant roof damage. The path of the second tornado is described in a subsequent entry.
Tornado, Creek
- When
- May 29, 10:33 PM CST to 10:44 PM CST
- Where
- Creek County, 5 mi NNE of Depew
- Rating
- F1
- Path length
- 4.6 mi
- Path width
- 425 yd
- Property damage
- $150,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.867, -96.467
This is the tornado mentioned in the previous entry. It formed near and just after the first tornado and traveled mainly through open territory. However, some of the structural damage that was mentioned earlier occurred along its path.
Tornado, Creek
- When
- May 29, 11:12 PM CST to 11:26 PM CST
- Where
- Creek County, 4 mi W of Kellyville
- Rating
- F1
- Path length
- 5.4 mi
- Path width
- 200 yd
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.950, -96.283
Another tornado was produced by the storm which produced tornadoes earlier in the vicinity of Depew and Bristow. This tornado went to the west and north of Kellyville producing F1 damage to mainly trees and power poles.
Tornado, Creek
- When
- May 29, 11:33 PM CST to 11:34 PM CST
- Where
- Creek County, 3 mi SW of Sapulpa
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 75 yd
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.967, -96.133
The storm which produced other tornadoes across Creek County earlier produced a brief tornado to the southwest of Sapulpa. This tornado destroyed a barn.
Thunderstorm Wind, Rogers
- When
- May 30, 12:24 AM CST
- Where
- Rogers County, 4 mi S of Inola
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.100, -95.500
Thunderstorm winds estimated at 70 miles and an blew down large trees limbs and blew some shingles off of a roof of a home.
Tornado, Wagoner
- When
- May 30, 12:42 AM CST to 12:50 AM CST
- Where
- Wagoner County, 7 mi NNW of Wagoner
- Rating
- F0
- Path length
- 3.5 mi
- Path width
- 300 yd
- Property damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.950, -95.433
The storm which produced tornadoes earlier in the night in Creek County produced this tornado to the northwest and north of Wagoner. Damage was mainly to trees, but some outbuildings were also damaged and some shingles were blown off homes.
Tornado, Mayes
- When
- May 30, 12:51 AM CST to 1:05 AM CST
- Where
- Mayes County, 3 mi SE of Murphy
- Rating
- F1
- Path length
- 7.2 mi
- Path width
- 600 yd
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.117, -95.217
This tornado was produced by the storm that produced tornadoes in Creek and Wagoner Counties. The tornado occurred in southern Mayes County between Murphy and Locust Grove. This tornado damaged and uprooted trees along its path. Damage to inhabited buildings was mainly to shingles and broken windows. Structural damage was mainly contained to outbuildings,
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, May 29 to 30, 20043 deaths · 6 injured · $370,000 · F4 · 47 events
- Tornadoes and Hail in Kansas, May 29 to 30, 20041 injured · $22 million · F3 · 35 events
- Hail and Damaging Winds in Kansas, May 29, 20042 deaths · 2 injured · 78 kt wind · 48 events
- Tornadoes and Hail in Oklahoma, May 29, 2004$8.5 million · F2 · 55 events
- Tornadoes and Hail in Kansas, May 29, 2004$2.3 million · F2 · 9 events
- Lightning Strike in Colorado, May 29, 20041 death · 4 injured · 1 event
- Tornadoes and Flash Flooding in Nebraska, May 29, 2004$5.4 million · F0 · 47 events
- Tornadoes and Hail in Kansas, May 29, 2004$3.3 million · F1 · 10 events
- Tornado and Hail in Kansas, May 29, 2004$2.3 million · F0 · 13 events
- Tornadoes and Flash Flood in Nebraska, May 29 to 30, 2004$180,000 · F1 · 27 events
- Flash Flood in South Dakota, May 29 to 30, 2004$1.0 million · 1 event
- Damaging Winds in Minnesota, May 29, 2004$270,000 · 78 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398962, 5398963, 5398964, 5398965, 5398966, 5398967, 5398968.